MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL W/QC; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 2.0MM DRILL W/QC; PLATE, FIXATION, BONE
Catalog Number 71173501
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 02/28/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the tip of the drill broke and was left in the patient in the humeral canal.The surgery continued without delay with a replacement drill bit.
 
Additional Manufacturer Narrative
New additional information that was received for this case.
 
Event or Problem Description
It was reported that during surgery the tip of the drill broke and was left in the patient in the humeral canal due to the surgeon decided that it could cause more damage to retrieve the broken piece than left it inside the patient.The surgery continued without delay with a replacement s&n drill bit and the final outcome of the patient was great.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.The medical evaluation concluded that, without the product return for evaluation, the root cause of the reported drill tip breakage cannot be concluded.The material composition of the retained drill tip is reported as a martensitic stainless steel, 440a, which is noted in the astm f 988-2002 as an alloy that is utilized in medical devices.This alloy is neither bio-inert nor approved for implantation.However, according to the surgeon, it could cause more damage to retrieve the broken piece than to leave it inside the patient.In addition, micro-motion and/or migration of the retained fragments is unlikely since the tip in in the humeral canal.Per report, the patient is doing great.Therefore, no further clinical medical assessment is warranted at this time.Without the actual device involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, the complaint can be re-opened.No further actions are being taken at this time.

Brand Name
2.0MM DRILL W/QC
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8448489
Report Number1020279-2019-01156
Device Sequence Number2925874
Product Code HRS
UDI-Device Identifier03596010519696
UDI-Public03596010519696
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71173501
Initial Date Received by Manufacturer 02/28/2019
Supplement Date Received by Manufacturer04/24/2019
04/24/2019
Initial Report FDA Received Date03/25/2019
Supplement Report FDA Received Date04/25/2019
09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;